Proton Pump Inhibitor-Associated Hypomagnesemia: A Case Report Highlighting a Rare Adverse Effect.
Аннотация
Proton pump inhibitors (PPIs) are widely prescribed for the management of gastric acid-related diseases, such as gastroesophageal reflux disease (GERD), and are generally well tolerated, with few or mild adverse effects. We present a case of an elderly female patient who developed hypomagnesemia, a rare but serious complication associated with chronic PPI therapy. The patient had been receiving esomeprazole 40 mg daily for approximately 12 months. She developed secondary electrolyte disorders, with hypocalcemia being the most evident. Her clinical manifestations initially included muscle cramps and tremors, which progressed to a seizure and eventually to altered mental status with a positive Trousseau sign. Despite institutional constraints, PPI-associated hypomagnesemia was considered, and the patient improved following electrolyte replacement and discontinuation of esomeprazole. Because fractional excretion of magnesium could not be calculated, the mechanism of magnesium loss could not be definitively established. This report highlights the importance of considering PPI-associated hypomagnesemia, an infrequent but potentially serious adverse effect, in patients receiving prolonged PPI therapy who develop compatible clinical manifestations.
Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Ошибки и ограничения
История · было → стало
Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.
Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.